Indiana, 2023

Flood in Indiana, March 23, 2023

March 23, 2023 · NWS IWX · 1 event in 1 county or zone

By daybreak on March 23, about 1 to 2 inches of rain had fallen over parts of northern Indiana. Additional rain and thunderstorms moved through during the late morning and midday hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

By daybreak on March 23, about 1 to 2 inches of rain had fallen over parts of northern Indiana. Additional rain and thunderstorms moved through during the late morning and midday hours. This resulted in flooding at some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 23, 1:35 PM EST, 40 minutes earlier.

Area forecast discussion, Mar 23, 1:35 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
235 PM EDT Thu Mar 23 2023

.SYNOPSIS...
Issued at 230 PM EDT Thu Mar 23 2023

Rain chances through Friday will mainly be along and south of US
24. More widespread rain will return Friday night with chances
for thunderstorms again Saturday morning. Rain may be moderate to
heavy at times, with minor flooding possible though the weekend in
areas that see higher rain totals. It should be dry Sunday, then
low chances for rain return for the start of the work week. Highs
will generally be in the 40s and 50s.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 230 PM EDT Thu Mar 23 2023

Heavy rain has moved out of the area for now, but light showers
are redeveloping just behind the cold front that extends from
near Sandusky, Ohio southwest to just north of Indianapolis. It
will be along this front that the focus for heavy rain can be
expected over the next couple of days. The heaviest rain should
stay south of our forecast area though, with lighter rain expected
up north to around US 24. Areas most at risk for heavy rain and
possible flooding include Grant, Blackford, and Jay Counties. It
will be mostly dry north of US 24, although northwesterly winds
will help keep low-level moisture trapped under the subsidence
inversion and low clouds will prevail. Temperatures have been
gradually falling through the day behind the cold front, and lows
tonight will drop into the low to mid 30s. Winds will shift
easterly on Friday, and due to the persistent cloudiness, high
temperatures will only rebound into the mid 40s.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 230 PM EDT Thu Mar 23 2023

A negatively tilted trough with its developing closed low will
rotate up out of the southwest Friday night into Saturday
bringing more widespread rain, wind, and possibly thunderstorms.
The local area should stay mostly on the cool side of this low
pressure system, so severe weather is not anticipated. There could
be some sleet though on Friday evening, especially north of US 30.
Additionally, very tight surface pressure gradients and a 60 kt
850 mb jet will cause gusty winds of 40 to 50 mph, which will
necessitate the issuance of a Wind Advisory if this forecast stays
on track.

Drier weather returns Saturday night and Sunday as transitory
ridging crosses the region. There could be a weak disturbance on
Sunday night or Monday, but models are not in agreement, so only
kept low chance pops. Another disturbance is then possible on
Tuesday according to the Canadian and ECMWF, but this time the GFS
is suspiciously dry. The models agree that Wednesday will be dry,
but the overall synoptic patterns are quite different. There is no
agreement on Thursday, so will just go with the NBM.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1223 PM EDT Thu Mar 23 2023

The main frontal boundary will remain south of the terminals
through the TAF cycle with only a few lingering light showers
possible this afternoon. Ceilings are quite varied across northern
Indiana as of this writing, but should settle into mainly IFR to
low MVFR at KSBN through mid-late afternoon, and into at least the
early evening at KFWA. Northerly winds near 10 knots will veer
more easterly otherwise later tonight into tomorrow.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 23, 1:39 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
239 PM EDT Thu Mar 23 2023

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-241845-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
239 PM EDT Thu Mar 23 2023 /139 PM CDT Thu Mar 23 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There are chances for thunderstorms late Friday night into early
Saturday. Additional widespread rain is likely Saturday. Rain may be
moderate to heavy at times and cause ponding of water on the roads,
or minor flooding. West-southwest winds could gust to 40 to 50 mph
Saturday afternoon and evening, mainly east of Interstate 69.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-241845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
239 PM EDT Thu Mar 23 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Conditions hazardous to small craft are likely Friday night into
Sunday morning, and then again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 23, 8:18 AM EST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Northern Indiana
918 AM EDT Thu Mar 23 2023

INZ026-027-231345-
Adams IN-Wells IN-
918 AM EDT Thu Mar 23 2023

...Strong thunderstorms will impact portions of southeastern Wells
and Adams Counties through 945 AM EDT...

At 918 AM EDT, Doppler radar was tracking thunderstorms along a line
extending from near Ossian to 6 miles south of Bluffton.
Movement was east at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Decatur and Monroe around 925 AM EDT.
  Berne and Geneva around 930 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 8521 4082 8521 4081 8480 4057 8480
TIME...MOT...LOC 1318Z 271DEG 53KT 4082 8510 4065 8521

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MCS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Allen

When
March 23, 2:15 PM EST to 2:16 PM EST
Where
Allen County, 0.89 mi NW of Monroeville to 0.74 mi NW of Monroeville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
40.977, -84.884

Two people were rescued from their vehicle after trying to drive through a flooded road and drove into a ditch.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077858.